Alert archive / Missouri / Tornado Warnings in 2009

Tornado Warning 24, NWS Memphis, TN

May 24, 2009Dyer County, Tennessee; Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this tornado warning at May 24, 2009, 6:32 PM CDT for Dyer County, Tennessee; Dunklin County, Pemiscot County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2009, 6:32 PM CDT (23:32 UTC)
Expired
May 24, 2009, 7:15 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Dunklin County, MO, Pemiscot County, MO, Dyer County, TN

The radar

The Memphis radar (KNQA), 93 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 242332
TORMEG
MOC069-155-TNC045-250015-
/O.NEW.KMEG.TO.W.0024.090524T2332Z-090525T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
  EAST CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 715 PM CDT

* AT 625 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR 
CHIC AT BRADLEY ROAD AND THE OBION RIVER...MOVING NORTHWEST AT 10 
MPH. ANOTHER SEVERE THUNDERSTORM WITH A TORNADO INDICATED BY RADAR 
IS LOCATED 2 MILES NORTH OF STEELE IN PEMISCOT COUNTY MOVING 
NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
INCLUDE HAYTI HEIGHTS...DEERING...COOTER...GOODLUCK...GOBLER...AND 
KENNETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3638 8985 3609 8961 3600 8972 3600 8982
      3622 9012
TIME...MOT...LOC 2330Z 135DEG 10KT 3595 8965

$$
1 follow-up statement
000 
WWUS54 KMEG 250016
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CDT SUN MAY 24 2009

MOC069-155-TNC045-250026-
/O.EXP.KMEG.TO.W.0024.000000T0000Z-090525T0015Z/
DUNKLIN MO-PEMISCOT MO-DYER TN-
716 PM CDT SUN MAY 24 2009

...THE TORNADO WARNING FOR WEST CENTRAL DYER...PEMISCOT AND EAST
CENTRAL DUNKLIN COUNTIES HAS EXPIRED...

AT 716 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3638 8985 3609 8961 3600 8972 3600 8982
      3622 9012
TIME...MOT...LOC 2332Z 135DEG 10KT 3595 8965

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 24, 3:29 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 24, 3:29 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT SUN MAY 24 2009

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO
SWIRL AROUND A TROPICAL LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER
EAST CENTRAL ARKANSAS. THESE SHOWERS AND THUNDERSTORMS WILL
PERSIST THROUGH THE EVENING HOURS AS THIS LOW PRESSURE SYSTEM VERY
SLOWLY MOVES OFF TO THE WEST. CONTINUED WITH HIGH POPS FOR THIS
EVENING AS THE SURFACE LOW WILL BE NEARBY ALONG WITH ABUNDANT
MOISTURE REMAINING OVER THE AREA. SURFACE LOW WILL BE SITUATED
ACROSS CENTRAL ARKANSAS ON MONDAY AS THE MIDSOUTH REMAINS IN A
MOIST AND UNSTABLE ATMOSPHERE. AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH THE BEST CHANCES ACROSS
NORTHWEST PORTIONS OF THE FORECAST AREA. CONVECTION SHOULD DIE OFF
MONDAY NIGHT ESPECIALLY AFTER MIDNIGHT WITH THE LOSS OF DAYTIME
HEATING.

AN UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE MIDSOUTH TUESDAY
AND WEDNESDAY AS MAINLY DIURNAL CONVECTION CAN BE EXPECTED OVER
THE AREA. HIGH TEMPERATURES WILL BE NEAR SEASONAL NORMALS WITH
HIGHS IN THE LOW TO MID 80S. NIGHTS WILL GENERALLY BE WARM AND
MUGGY WITH LOWS NEAR 70 DEGREES. THE ABOVE MENTIONED SURFACE LOW
WILL FINALLY CLEAR THE REGION AS A COLD FRONT APPROACHES THE
MIDSOUTH WEDNESDAY NIGHT. AN UPPER LEVEL TROUGH WILL ACCOMPANY
THIS COLD FRONT HELPING TO PUSH THIS FRONT THROUGH MOST OF THE
FORECAST AREA BY THURSDAY. THERE WILL BE AN INCREASE IN SHOWERS
AND THUNDERSTORMS ON THURSDAY ALONG THE FRONT BEFORE HIGH PRESSURE
IS ABLE TO MOVE INTO THE AREA THURSDAY NIGHT/FRIDAY.

BOTH THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT IN KEEPING
NEXT WEEKEND DRY AS HIGH PRESSURE WILL BUILD OVER THE OHIO VALLEY
AND GREAT LAKES AREA. TEMPERATURES WILL BE SEASONABLE WITH HIGHS
IN THE LOW TO MID 80S AND LOWS IN THE 60S DURING THIS TIME FRAME.

KNS

&&

.AVIATION...

18Z TAFS

TROPICAL SURFACE LOW WAS CENTERED ABOUT 90NM SOUTHWEST OF KMEM AT
17Z...DRIVING NORTHWEST AROUND 10KTS. THE POSITION OF THE LOW PUTS
THE MIDSOUTH IN THE WARM SECTOR THIS AFTERNOON. 12Z NAM MODEL
CONTINUES TO PLACE LOW TO MODERATE INSTABILITY OVER NORTH MS...
THROUGH SOUTHWEST TN... INTO NORTHEAST AR THROUGH 00Z. TAFS WERE
UPDATED EARLIER FOR ADDITION OF THUNDER AND ONLY MINOR ADJUSTMENTS
WERE MADE FOR THE 18Z SCHEDULED ISSUANCE.

LOW MVFR AND IFR CIGS APPEAR IN STORE FOR LATE EVENING AND
OVERNIGHT PERIODS...THROUGH THE GFS LAMP GUIDANCE MAY BE OVERDONE
JUST A BIT. CIGS SHOULD IMPROVE TO SOLID MVFR BY AROUND 15Z MONDAY.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  81  69  84 /  70  80  50  60
MKL  68  80  68  83 /  70  80  40  60
JBR  67  80  67  83 /  90  90  60  60
TUP  68  82  68  84 /  50  70  30  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 24, 5:10 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT SUN MAY 24 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-260015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
510 PM CDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW ISOLATED SEVERE THUNDERSTORMS WITH STRONG WIND GUSTS AND
ISOLATED TORNADOES WILL BE POSSIBLE THROUGH THIS EVENING OVER THE
MID SOUTH.

HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH
THURSDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. HEAVY
DOWNPOURS AND LOCALIZED FLOODING...FREQUENT LIGHTNING...GUSTY
WINDS UP TO 50 MPH...AND PEA SIZE HAIL WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STORM DAMAGE OR FLASH
FLOODING TO THE MEMPHIS NATIONAL WEATHER SERVICE.

JLH

In the hours before

Special weather statement, May 24, 4:37 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 PM CDT SUN MAY 24 2009

TNZ019-048-242200-
LAUDERDALE TN-DYER TN-
437 PM CDT SUN MAY 24 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES SOUTHWEST OF UNIONVILLE AT 437 PM CDT...MOVING NORTHWEST AT 15
MPH. THIS STORM IS ALSO SHOWING SIGNS OF INCREASING ROTATION AND
WILL BE MONITORED CLOSELY.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DYER AND LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 500 PM CDT.
Local storm report, May 24, 5:25 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      LAKE CITY               35.82N 90.45W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            AREAS ALONG AND NORTH OF HIGHWAY 63 FLOODING. NO HOMES
            IMPACTED AT THIS TIME.

0436 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            STREET FLOODING WIDESPREAD ACROSS CITY. NO HOMES
            IMPACTED.

&&

MRM
Special weather statement, May 24, 5:39 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
539 PM CDT SUN MAY 24 2009

TNZ048-242315-
LAUDERDALE TN-
539 PM CDT SUN MAY 24 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER
EDITH AT 539 PM CDT...MOVING NORTHWEST AT 15 MPH. THIS STORM IS
SHOWING SIGNS OF INCREASING ROTATION AND WILL BE MONITORED CLOSELY.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAUDERDALE COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 PM CDT. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES CHISHOLM LAKE.
Special weather statement, May 24, 6:04 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT SUN MAY 24 2009

TNZ048-050-242330-
LAUDERDALE TN-HAYWOOD TN-
604 PM CDT SUN MAY 24 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  CENTRAL LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER
NUTBUSH AT 604 PM CDT...MOVING NORTHWEST AT 10 MPH. THIS
THUNDERSTORM IS SHOWING INCREASED ROTATION AND WILL BE MONITORED FOR
A POSSIBLE TORNADO WARNING OVER THE NEXT SEVERAL MINUTES IF THE
ROTATION INCREASES IN STRENGTH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HAYWOOD AND LAUDERDALE COUNTIES...INCLUDING LOCATIONS NEAR
RIPLEY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 630 PM CDT.
Local storm report, May 24, 6:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
614 PM CDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            STREET FLOODING WIDESPREAD ACROSS CITY. NO HOMES
            IMPACTED.

0510 PM     FLASH FLOOD      LAKE CITY               35.82N 90.45W
05/24/2009                   CRAIGHEAD          AR   LAW ENFORCEMENT

            AREAS ALONG AND NORTH OF HIGHWAY 63 FLOODING. NO HOMES
            IMPACTED AT THIS TIME.

0514 PM     TORNADO          1 S HELOISE             36.04N 89.67W
05/24/2009                   DYER               TN   TRAINED SPOTTER

            TORNADO ALONG HWY 104 AND GREAT RIVER ROAD MOVING
            NORTHWEST ALONG OPEN FARM LAND. NO DAMAGE REPORTED.

0535 PM     TORNADO          1 SE STEELE             36.07N 89.83W
05/24/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            SIGHTING OF TORNADO AT COTTONWOOD POINT ALONG THE
            MISSISSIPPI RIVER IN PEMISCOTT COUNTY. NO DAMAGE REPORTED
            AS MOST OF THIS AREA IS OPEN FARMLAND.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:43 PM CDTTornado WarningMEGDyer, Lauderdale47 min
May 24, 5:26 PM CDTTornado WarningMEGDyer49 min
May 24, 5:49 PM CDTTornado WarningMEGDyer, Lauderdale41 min
May 24, 6:34 PM CDTTornado WarningMEGDyer26 min
May 24, 6:43 PM CDTFlash Flood WarningMEGCrockett, Dyer, Haywood, Lauderdale3 hr

Nearby

Tornado Warnings in Missouri, 2009Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.